Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Does lowering of thyroxine lead to cramps in legs at nights?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
I have lowered my thyroxine on doctors advice and found that I have been getting cramps in my lower legs at night. Could this be the cause
Posted Mon, 20 Jan 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 37 minutes later
Brief Answer: Thyroid Detailed Answer: If the thyroid dose is not optimal then it can cause the leg cramps. The TSH target after 5 years of thyroid cancer treatment, and a presumed cure based upon tumor markers and neck imaging studies, is 0.4-2 with high normal free T4 levels. This target is relaxed if you have osteoporosis, chest pain from coronary disease or an irregular heart rhythm. So if the thyroid related blood tests like the TSH and free T4 are within normal limits then the leg cramps are unlikely due to the thyroid. Thyroxine needs to be taken away from calcium supplements.
Above answer was peer-reviewed by
Follow-up: Does lowering of thyroxine lead to cramps in legs at nights? 9 hours later
Thanks for your reply. My last TFtest the tsh was still less than .05 (which the doctor is trying to bring up to lower end of normal) fT4 was 21pmol/L and free T3 4.9 Previous test couple of months earlier fT4 was 36 pmol/L and free T3 5.8. Also what do you mean by Thyroxine needs to be taken away from calcium supplements. Does that mean at a different time of the day? The main reason I thought the leg cramps were due to lower thyroxine is because I have never suffered with this before. What can I put in my diet that may be of help to reduce the leg cramping. I have had bone density done and do have osteoporosis XXXX
Answered by Dr. Shehzad Topiwala 6 hours later
Brief Answer: Follow up Detailed Answer: Yes, take calcium and thyroid medication at different times of the day because calcium hampers the absorption of thyroid medication. An endocrinologist will be able to fine tune your thyroid dose, especially in view of your osteoporosis and cancer history. After staying suppressed for a while, the TSH can take several weeks to recover back into the normal range despite appropriate dose adjustment You may wish to explore other causes of cramps once your thyroid is stabilized. It may be well worth testing blood levels of 25 hydroxy vitamin D in this context as well as the osteoporosis
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor